Alert archive / North Carolina / Frost Advisories in 2020

Frost Advisory 2, NWS Newport/Morehead City, NC

April 15, 202014 counties in North Carolina

NWS Newport/Morehead City, NC issued this frost advisory at Apr 15, 2020, 3:20 AM EDT for 14 counties in North Carolina. It took effect at Apr 16, 2020, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2020, 3:20 AM EDT (07:20 UTC)
In effect from
Apr 16, 2020, 2:00 AM EDT
Expired
Apr 16, 2020, 8:00 AM EDT
In force
6 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 70 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS72 KMHX 150720
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
320 AM EDT Wed Apr 15 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-152030-
/O.NEW.KMHX.FR.Y.0002.200416T0700Z-200416T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Jacksonville, Richlands, 
and Half Moon
320 AM EDT Wed Apr 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

* WHAT...Temperatures dropping into the mid 30s will result in 
  frost formation.

* WHERE...Portions of eastern North Carolina.

* WHEN...From 3 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
650 
WWUS72 KMHX 151929
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
329 PM EDT Wed Apr 15 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-160730-
/O.CON.KMHX.FR.Y.0002.200416T0700Z-200416T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Jacksonville, Richlands, 
and Half Moon
329 PM EDT Wed Apr 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures dropping into the mid 30s will result in 
  frost formation.

* WHERE...Portions of eastern North Carolina.

* WHEN...From 3 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
878 
WWUS72 KMHX 160600
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
200 AM EDT Thu Apr 16 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-161200-
/O.EXT.KMHX.FR.Y.0002.200416T0600Z-200416T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Jacksonville, Richlands, 
and Half Moon
200 AM EDT Thu Apr 16 2020

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures dropping into the low to mid 30s will 
  result in frost formation.

* WHERE...Portions of eastern North Carolina.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
438 
WWUS72 KMHX 161214
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
814 AM EDT Thu Apr 16 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-161315-
/O.EXP.KMHX.FR.Y.0002.000000T0000Z-200416T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Jacksonville, Richlands, 
and Half Moon
814 AM EDT Thu Apr 16 2020

...FROST ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Apr 15, 2:51 AM EDT, 29 minutes earlier.

Area forecast discussion, Apr 15, 2:51 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
251 AM EDT Wed Apr 15 2020

.SYNOPSIS...
Low pressure will strengthen along a stalled front to the south
this morning, then move offshore this afternoon. High pressure
will build into the area tonight through late week. A series of
systems will impact the area this weekend into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 250 AM Wed...Latest sfc analysis shows low pressure
strengthening along a stalled front on the Carolina coast.
Latest radar imagery shows light returns lifting through the
coastal plain and NE NC early this morning. Expect precip to
fill in this morning as moisture advection increases across the
area as low strengthens. Light overrunning precip will continue
this morning as the low rides along the offshore front before it
pushes farther offshore this afternoon. Precip will end pretty
quickly late this morning and early afternoon. Light qpf amounts
expected with good amt of dry air above 700mb. Breezy and much
cooler today, with highs in the 50s.

&&

.SHORT TERM /TONIGHT/...
As of 250 AM Wed...High pres will build in tonight with mostly
clear skies and light winds. Excellent radiational cooling
conditions expected with lows dropping into mid 30s inland with
some patchy light frost possible. Will go with a Frost Advisory
for most inland locations. The beaches will be a little milder
with mostly upper 30s to lower 40s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 AM Tuesday...High pressure builds into the area
through the end of the work week. A series of storm systems will
move across the area this weekend into early next week.

Thursday and Friday...High pressure builds into the area for the
latter half of the work week with mainly sunny skies and
gradually warming temps. High expected in the mid 60s Thursday
and lower 70s Friday.

Saturday through Monday...A progressive upper level pattern
continues across the region next weekend into early next week
with split flow across the western CONUS merging across the
east. A series of northern stream shortwaves diving into the
Mid-West and southern stream energy ejection out of the
Southwest will push across the area through the period but
models are not in good agreement with the timing and placement
of the mid level systems or associated surface frontal boundary
and low pressure areas as they push across the region, which is
leading to a low confidence in the forecast details and have
generally followed the national blend for the latter portions of
the forecast period.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through tonight/...
As of 250 AM Wed...Tricky forecast this morning as strengthening low
pressure advects moisture over very shallow surface high
pressure. Currently a mixed bag ranging from LIFR to MVFR. High
confidence in sub-VFR conditions through early this afternoon.
Best chances for IFR or LIFR will be at EWN/OAJ/ISO for the next
few hours, then most guidance shows ceilings improving to MVFR
by 12z. Periods of visibility restrictions are possible as well
in patchy drizzle and light rain this morning. Conditions begin
to gradually improve as the low pulls away from the area this
afternoon. Northerly wind gusts 20-25 kt expected this morning
and early afternoon.

Long Term /Thursday through Sunday/...
As of 415 AM Tuesday...High pressure builds back into the area
Thursday and Friday with pred VFR conditions expected. Periods
of sub-VFR conditions expected over the weekend but timing of
the systems remains in question with a large spread in model
guidance.

&&

.MARINE...
Short Term /through tonight/...
As of 250 AM Wed...Latest obs show variable winds NE to SW 5-15
kt, with seas 3-5 ft. Winds will increase quickly early this
morning as low pressure strengthens along a front stalled
across the waters south of Cape Hatteras, prompting NE winds to
increase to 20 to 25 kt. NE winds will peak 20 to 30 kts this
morning with a few gusts to 35 kts across the outer wtrs and
Pamlico Sound. As the low moves further offshore in the
afternoon winds will diminish to 10 to 20 kt by evening. Seas
will peak at 6 to 9 ft this afternoon. SCA continues for the
waters, sounds and rivers. Winds and seas will be slowly
diminishing tonight as high pressure builds in from the west.
Seas should drop below 6 ft by sunrise Thu morning.

Long Term /Thursday through Sunday/...
As of 430 AM Tuesday...Winds and seas subside fairly quickly
Wednesday night as high pressure builds into the area Thursday
and Friday and expect conditions to remain below SCA criteria. A
series of systems are expected to impact the area this weekend
with periods of SCA conditions probable but models are not in
good agreement with timing or strength at this time making it
difficult to pinpoint when the worst conditions may occur.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM this morning to 2 PM EDT this
     afternoon for AMZ136-137.
     Small Craft Advisory until 8 PM EDT this evening for AMZ135.
     Small Craft Advisory until 4 PM EDT this afternoon for AMZ131-
     230-231.
     Small Craft Advisory until 5 AM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ150-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SK
AVIATION...CQD/SK
MARINE...CQD/SK
Hazardous weather outlook, Apr 14, 4:04 AM EDT, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 AM EDT Tue Apr 14 2020

NCZ029-044>047-079>081-090>092-193-198-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
404 AM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lows in the 30s and light winds may lead to at least patchy frost
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194>196-199-203>205-150815-
Pamlico-Southern Craven-West Carteret-East Carteret-Coastal Onslow-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
404 AM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:20 AM EDTBeach Hazards StatementMHXDare16 hr

Nearby

Frost Advisories in North Carolina, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.